What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 28, 2:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 2:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
346 PM EDT Mon Aug 28 2023
.SYNOPSIS...
A stalled frontal boundary over the area will be the focus for
rounds of showers and thunderstorms through Tuesday. A tropical
system entering the eastern Gulf of Mexico is expected to track
south of our region Wednesday and Thursday. A cold front
dropping south from the Great Lakes is expected to bring cooler
temperatures and drier conditions by the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...
Key Messages:
1. Locally heavy rainfall this afternoon and tonight, especially
east of the Blue Ridge. Antecedent conditions will make flooding
occurrences easier.
2. Another round of rain and potential for localized flooding
tomorrow afternoon. Greatest chances and coverage for showers will
be from the Blue Ridge Foothills and west.
Plenty of rain has occurred across the area today, with most of the
heavier showers now east of the area, and some light showers
lingering in the Piedmont and VA Highlands and Greenbrier Valley.
Some showers with embedded thunderstorms have developed over the
Mountain Empire and into far southeast West Virginia. The coverage
of showers is expected to increase through the remainder of the
afternoon and continue in the late evening, especially east of the
Blue Ridge, as the stalled front sits to the southeast of the area.
Most of the greater instability, CAPEs over 2000 J/kg, are closer to
the front itself, so thinking less potential for severe
thunderstorms, although some scattered storms cannot be ruled out.
After about midnight, precipitation coverage will be much less, and
most of the area will see a welcome break in the rain. However, with
plenty of moisture in the area, indicated by PWATs between 1.5 to
2.0 inches still, expecting abundant cloud cover to remain through
tonight and most of tomorrow.
A weak trough will develop and sit just to the west of the Blue
Ridge through tomorrow. This will trigger another round of showers
and possible thunderstorms by mid afternoon, likely beginning over
far southwest Virginia and northwest North Carolina, before
expanding northward, to the rest of the western slopes of the
mountains. Again, thinking that the risk of severe weather will be
limited, and localized flooding due to excessive rainfall is the
main concern. Since northwest North Carolina has received lots of
rain today and yesterday and will get more tomorrow, that area has
been highlighted within a Slight Risk for excessive rainfall.
Temperatures will be below seasonal normals areawide, as cloud cover
and rain limits any daytime heating, highs mainly in the 70s today
and tomorrow. With the cloud cover overnight preventing much
radiational cooling, lows will be in the 60s.
Forecast confidence is above average.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...
Key Messages:
1. Rain for the Carolinas
2. Temperatures trending cooler
3. Tropical Storm Idalia forecast to stay south of area
Focus for mid week will be the the track of Idalia and its
potential impact to the southeast states. Attm the official track
is for it to remain south of our region with heaviest rains
from the Carolinas southward into Florida. We are expected to
remain on the northern periphery of the system, so still
expecting abundant cloud cover for mid week and at least some
chance for rain across southside VA and into the piedmont of
North Carolina.
In addition, during the day Wednesday a cold front will cross
the area from the northwest, bringing a change in airmass. Front
appears to have a fall flavor, with dewpoints in the lower
40s...so by Thursday we should trade the muggy airmass with
something drier and cooler. Not confident we will lose all the
cloud cover from Idalia by Thursday, so it could turn out to be
a cloudy cool, breezy day with temperatures in the 60s/70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 340 PM EDT Monday...
Key Messages:
1. Dry Weekend
2. Trending warmer next week
Dry high pressure is expected to build across the region for the
weekend, temperatures initially cool, but then trending warmer
with temperatures returning to normal by Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Conditions continue to fluctuate between MVFR and IFR, with
some pockets of VFR, and this trend will continue through the
TAF valid period. Showers with some thunderstorms are currently
moving across the Grayson Highlands and northwest North
Carolina, as well as the Virginia Piedmont. Expecting showers to
become more widespread once again this afternoon and through
most of the evening/night. Coverage of showers and storms will
decrease after midnight, and then another round of showers will
move into the area by mid afternoon, as early as noon in
northwest North Carolina. The greatest coverage will be mainly
west of the Blue Ridge Foothills.
Plenty of ambient moisture and widespread rainfall will keep
ceilings low and visibilities reduced. Locally heavy rain showers
could reduce visibilities even further intermittently. Patchy fog
could develop in the early morning over areas that have seen plenty
of rainfall and in the river and mountain valleys.
Winds will be mainly easterly and southeasterly and 5 to 10 knots
through the TAF period.
EXTENDED AVIATION OUTLOOK...
Isolated to scattered showers and thunderstorms are possible on
Wednesday with best chances in the south. For Thursday and
Friday, will need to watch what happens with the track of Tropical
Storm Idalia for any potential impacts to the area. At this
time, it will remain to the south and east, and surface high
pressure will provide quieter weather and improved flying
conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AS
Hazardous weather outlook, Aug 28, 1:30 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Mon Aug 28 2023
VAZ007-010-011-013-014-018>020-022>024-034-035-WVZ042>044-507-508-
291830-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
230 PM EDT Mon Aug 28 2023
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Localized flooding is possible this afternoon and into tonight due
to scattered showers and thunderstorms with high rain rates.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>047-058-059-291830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
230 PM EDT Mon Aug 28 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Flash flooding is possible today and into tonight due to repeated
showers and thunderstorms. Recent heavy rainfall in these areas
amplifies the threat for flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 28, 11:28 AM EST, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1228 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 2 ESE Pipers Gap 36.63N 80.80W
08/28/2023 M3.75 inch Carroll VA Mesonet
&&
16Local storm report, Aug 28, 12:16 PM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
116 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Flash Flood 2 E Woolwine 36.78N 80.25W
08/28/2023 Patrick VA Mesonet
The Smith River near Woolwine (SMWV2)
crested at 11.04 feet above moderate flood
stage of 11 feet. This is the highest crest
since Sept 2018, and nearly a 10-year flood
event. The river rose nearly 9 feet within 6
hours of the crest.
&&
16Local storm report, Aug 28, 1:18 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
218 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Flash Flood 1 NW Ararat 36.61N 80.52W
08/28/2023 Patrick VA Dept of Highways
Spring Branch Road was destroyed and is
impassible where it crosses the Ararat
River. This was caused by rapid and intense
flooding from heavy rainfall.
&&
16Special weather statement, Aug 28, 2:02 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Aug 28 2023
NCZ002-003-VAZ015-282000-
Surry NC-Alleghany NC-Grayson VA-
302 PM EDT Mon Aug 28 2023
...THUNDERSTORMs WITH HEAVY RAINFALL WILL IMPACT
ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA
THROUGH 400 PM EDT...
At 300 PM EDT, Doppler radar was tracking thunderstormS WITH HEAVY
RAINFALL NEAR Stratford, or near Laurel Springs, moving east at 25
mph.
HAZARD...Heavy Rainfall on saturated ground. Flooding possible.
SOURCE...Radar indicated.
IMPACT...Flooding of poor drainage, low-lying, and normally flood
prone areas. Elevated levels on area creeks and streams.
Locations impacted include...
Galax...
Sparta...
Independence...
Ennice...
Baywood...
Stratford...
and Scottville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3641 8127 3645 8127 3648 8132 3657 8134
3667 8093 3665 8095 3664 8092 3663 8093
3663 8091 3665 8091 3641 8086 3640 8104
3641 8105 3642 8108 3643 8108 3642 8115
3643 8117 3640 8119 3639 8125
TIME...MOT...LOC 1900Z 259DEG 22KT 3650 8124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABLocal storm report, Aug 28, 4:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
540 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flash Flood 2 SE Baldwin 36.33N 81.51W
08/28/2023 Ashe NC 911 Call Center
Several inches of water flowing over Paul
Goodwin Road just of U.S. 221 in the Baldwin
area. Mud and rocks were also washed out
into the road. The road had to be closed in
both direction by NCDOT.
&&
RABLocal storm report, Aug 28, 4:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
546 PM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Flash Flood 2 NE Todd 36.32N 81.57W
08/28/2023 Ashe NC 911 Call Center
The Ashe County 911 Center reported that
water was flowing through the basement of a
private residence along Laurel Knob Road in
the Todd area.
&&
RAB